Minnesota, 2020

Winter Weather in Minnesota, February 17, 2020

February 17, 2020 · NWS FSD · 1 event in 1 county or zone

A small area of light wintry mix developed within weak warm advection across southwest Minnesota and northwest Iowa. While amounts were light, it was enough to produce some slick road surfaces.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A small area of light wintry mix developed within weak warm advection across southwest Minnesota and northwest Iowa. While amounts were light, it was enough to produce some slick road surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 17, 4:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 17, 4:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
459 AM CST Mon Feb 17 2020

.SHORT TERM...(Today and Tonight)
Issued at 403 AM CST Mon Feb 17 2020

A tricky forecast early today with precipitation type being
dependent on temperatures aloft and at the surface, as well as
saturation within the dendritic layer. Expect precipitation to
continue to develop through northwestern IA and parts of
southwestern MN through the morning, this in response to midlevel
warm air advection/frontogenesis lifting to the north and east
during the early part of the day in advance of an upper level
shortwave tracking across northern NE. Prior to 18Z anticipate any
precipitation to be in the form of freezing rain (or plain rain in
the south) with a layer of 2C to 3C air below 850 mb. Fortunately,
the freezing rain window should be fairly short before thermal
profiles begin to cool by afternoon on the backside of the wave.
Still, could see localized ice accumulation of a glaze up to a tenth
of an inch through parts of southwestern MN into the IA Great Lakes
area during the morning. Because of this, kept the current Winter
Weather Advisory in place through 18Z, though removed two of the
western most counties in the advisory which now look like they will
receive little snow or ice. By mid to late afternoon, any lingering
precipitation over MN/IA should be in the form of snow - provided
the atmosphere remains saturated enough to support the formation of
snow crystals. Snowfall will be light, with only a few tenths up to
1 inch of accumulation possible over that area. With strong cold air
advection, northerly winds will pick up in the afternoon, gusting to
around 30 mph at times into the evening. Not much movement in
temperatures today, with readings remaining generally upper 20s to
mid 30s.

Winds will diminish tonight as high pressure begins to build into
the region. With cold air advection continuing, look for lows in the
single digits and teens.

.LONG TERM...(Tuesday through Sunday)
Issued at 403 AM CST Mon Feb 17 2020

Temperatures will get progressively colder for Tuesday and Wednesday
as upper level energy dropping southward through the Upper
Mississippi Valley and surface high pressure out of Canada pull
increasingly colder air into the region. Highs on Tuesday will run
in the teens and 20s, then single digits and teens for Wednesday.
Below zero lows will be realized for Tuesday night and Wednesday
night for parts of the area. Models are coming in a little more
aggressive on the snow potential in our south and west on Tuesday
night into Wednesday along a baroclinic zone dropping through the
region, though snowfall is still expected to be light - generally a
half an inch or less.

The main theme for the remainder of the upcoming week into next
weekend is a rather significant warm up as the upper level flow
becomes more westerly. This will play out to highs well into the 40s
for many areas by Friday-Sunday. It looks to remain dry through the
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 451 AM CST Mon Feb 17 2020

Localized MVFR/IFR visibilities in fog through the morning, with
MVFR/IFR stratus persisting into late tonight. A wintry mix of
precipitation will be possible east of Interstate 29 during the
day, though impacts are not expected at TAF sites at this time.
Northwesterly winds will pick up by afternoon, gusting 20 to 25
kts through early tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...Winter Weather Advisory until noon CST today for MNZ080-081-089-
     090.

IA...Winter Weather Advisory until noon CST today for IAZ002-003-013-
     014.

NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Feb 17, 4:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CST Mon Feb 17 2020

IAZ002-003-013-014-MNZ080-081-089-090-181030-
Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-Jackson-
420 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

A period of freezing rain will be possible this morning, with a
glaze to up to a tenth of an inch of ice accumulation. Light snow
will then be possible in the afternoon with a few tenths up to 1
inch of accumulation.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills Tuesday night into Wednesday morning, and again Wednesday
night into Thursday morning will reach as cold as 15 below to 25
below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-012-020>022-031-032-MNZ072-097-098-NEZ014-SDZ071-181030-
Lyon-Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Pipestone-
Rock-Dakota-Union-
420 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

There could be a short period of localized freezing rain this
morning, then a light snow possiblity in the afternoon. Impacts
are expected to be minimal.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills Tuesday night into Wednesday morning, and again Wednesday
night into Thursday morning will reach as cold as 10 below to 25
below zero north of Interstate 90, and zero to 10 below zero south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-NEZ013-SDZ038>040-050-052>070-181030-
Lincoln-Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
420 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills Tuesday night into Wednesday morning, and again Wednesday
night into Thursday morning will reach as cold as 10 below to 20
below zero north of Interstate 90, and zero to 10 below zero south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
February 17, 7:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

A brief period of light freezing rain with a few hundredths of an inch precipitation resulted in spotty slick roadways. At 840CST, a vehicle just north of the Iowa-Minnesota state line on Highway 86 lost control on icy roadways, entered the ditch and rolled, resulting in (indirect) injuries to the driver and two passengers.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875299.